Winter Storm, Garrett
- When
- November 26, 4:30 AM EST to 5:00 PM EST
- Where
- Garrett forecast zone
- Reported by
- Public
Coastal low pressure system brought snow to areas south and east of Pittsburgh during the day on the 26th. 6-8 inches of snow was reported across Preston and Tucker counties in West Virginia and Garrett county in Maryland.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Coastal low pressure system brought snow to areas south and east of Pittsburgh during the day on the 26th. 6-8 inches of snow was reported across Preston and Tucker counties in West Virginia and Garrett county in Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 26, 3:56 AM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 AM EST WED NOV 26 2014
.SYNOPSIS...
LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP AND RIDE NORTHWARD
ALONG THE COAST TODAY...BRINGING ACCUMULATING SNOW PRIMARILY TO
AREAS SOUTH AND EAST OF PITTSBURGH. A SECOND WEAKER SYSTEM WILL
USHER IN COLDER TEMPERATURES AND LINGERING SNOW SHOWER CHANCES
THROUGH THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE 00Z KPBZ RAOB INDICATED A VAST DEPTH WITH DEWPOINT DEPRESSIONS
THAT REVEALED A VERITABLE CHASM BETWEEN THE TEMPERATURE AND
DEWPOINT CURVE IN THE VERTICAL. AS SUCH...A DEEP LAYER OF DRY AIR
HAS ESTABLISHED RESIDENCE OVER THE AREA...WHICH SHOULD ALLOW FOR
THE VAST MAJORITY OF THE CWA TO REMAIN DRY THROUGH SUNRISE IN
ADVANCE OF THE SYSTEM ADVANCING NORTHEASTWARD UP THE EASTERN
SEABOARD. THE EXCEPTION TO THIS IS LIKELY TO BE THE SOUTHEASTERN
RIDGES OF THE CWA...WHERE KPBZ WSR-88D IS ALREADY SHOWING RETURNS.
GIVEN THE COLUMN AT THE ONSET...THIS IS LIKELY MOSTLY STILL VIRGA
FOR THE MOMENT.
THIS VIRGA ON RADAR IS WELL OUT IN ADVANCE OF THE SYSTEM THAT IS
SET TO SWING UP THE EAST COAST TODAY. THE UPPER FEATURE
RESPONSIBLE FOR THIS SYSTEM IS STILL LARGELY A STRETCHING UPPER PV
FEATURE THAT HAS NOT EVEN YET MANAGED TO CONGEAL INTO A BALL IN
THE BASE OF THE UPPER TROUGH...AND IS STILL WELL CONNECTED WITH
THE UPPER POLAR FRONT...WHICH SEEMS LIKELY TO PRECLUDE THIS PV
FEATURE FROM ACQUIRING SIGNIFICANT ENOUGH DEPTH TO LOWER THE
DYNAMICAL TROPOPAUSE TO ALLOW FOR SIGNIFICANT OCCLUSION OF THE
SYSTEM AS IT EJECTS UP THE EAST COAST. THIS HAS IMPORTANT
RAMIFICATIONS FOR OUR AREA AS WILL WILL BE DEPENDENT UPON MOISTURE
BEING WRAPPED BACK WESTWARD OVER OUR AREA TO ESTABLISH A
PRECIPITATION SHIELD OF ANY STRENGTH OR DURATION. GIVEN THAT AN
OCCLUSION AND SIGNIFICANT BENDING BACK OF THE WARM CONVEYOR BELT
INTO THE COLD AIR SEEMS RATHER UNLIKELY...THIS MEANS OUR WINDOW
FOR SIGNIFICANT PRECIPITATION WILL BE FLEETING TODAY...AND THE
MODEL SOLUTIONS HAVE LARGELY CONVERGED ON THE WINDOW BEING ALMOST
EXCLUSIVELY THE 12Z-18Z TIME FRAME.
GIVEN THE EASTWARD ADVANCE OF THE UPPER FRONT...AND THE
SIGNIFICANT AMOUNT OF MIDDLE AND UPPER DRYING ASSOCIATED WITH
IT...IT SEEMS THE WESTERN FLANK OF THE PRECIPITATION SHIELD IS
LIKELY TO BE VERY STARK. THE GFS AND ECMWF BOTH ALLOW FOR THE BACK
END OF THE PRECIPITATION TO PUSH WESTWARD ACROSS THE ENTIRE
FORECAST AREA BY LATE THIS MORNING...WHILE THE CANADIAN AND NAM
ARE NOT QUITE SO AGGRESSIVE...AND THE HIGHER RESOLUTION MODELS
FAIL TO ALLOW IT TO EVEN REACH THE PA/OH BORDER. THAT SAID...MODEL
MASS FIELDS FROM THE NAM/CANADIAN/GFS/ECMWF ARE ALL RATHER SIMILAR
IN SUGGESTING A VERY STRONG UPWARD BRANCH OF A FRONTOGENETICAL
CIRCULATION SPREADING RATHER BROAD LIFT INTO THE AREA CENTERED
AROUND 15Z. MODEL CROSS SECTIONS ACROSS THIS FEATURE REVEAL A GOOD
BIT OF INSIGHT INTO WHAT IT COULD MEAN. FIRST OF ALL...WHILE LIFT
IS RATHER PERVASIVE AND SO IS SATURATION...ALL MODELS FAVOR LIFT
WELL ABOVE THE DENDRITIC GROWTH ZONE ACROSS THE VAST MAJORITY OF
THE FORECAST AREA THROUGHOUT THE EVENT...EXCEPT IN THE
SOUTHEASTERNMOST PORTIONS OF THE CWA. THIS MEANS THAT WHILE THE
MODELS ARE FAVORING GENERAL AMOUNTS OF BETWEEN 0.1 AND 0.25 INCHES
OF QPF FOR MUCH OF THE LOWER ELEVATIONS OF WESTERN PA AND NORTHERN
WV...POOR MICROPHYSICAL DENDRITIC GROWTH AND WARM GROUND
TEMPERATURES WILL LIKELY WORK AGAINST SNOW RATIOS BEING
PARTICULAR LILY EFFICIENT AT TURNING THAT QPF INTO SNOW.
ADDITIONALLY...BOUNDARY LAYER TEMPERATURES MAY WELL TURN OUT TO BE
PROBLEMATIC. WHILE WE ARE STARTING OFF THE DAY A BIT COLDER THAN
THE MODELS WOULD SUGGEST AND WE MAY WELL WET BULB
COOLER...TEMPERATURES ARE LIKELY TO STRADDLE FREEZING FOR MUCH OF
THE EVENT IN THE LOWER ELEVATIONS. THIS SET OF CIRCUMSTANCES IS
NOT EXACTLY A RECIPE FOR EFFICIENT ACCUMULATIONS. THAT
SAID...DAYTIME RATIOS ON THE ORDER OF 7-9 TO 1 WERE FAVORED FOR
MOST OF THE AREA.
THE STORY QUICKLY CHANGES THE FARTHER SOUTHEAST YOU GO. NOT ONLY IS
FRONTOGENETICAL FORCING DEEPER AND STRONGER...IT MUCH MORE CLOSELY
OVERLAYS THE DENDRITIC GROWTH ZONE. FURTHERMORE...A DEEP LAYER OF
WEAK STATIC STABILITY IS MANIFEST THROUGH THE STRONGEST PORTION OF
THE UPWARD BRANCH OF SAID CIRCULATION. UNFORTUNATELY FOR THE SNOW
LOVERS...THE RESIDENCE TIME OF THIS COMBINATION OF FEATURES OVER
THE SOUTHEASTERN PORTIONS OF THE AREA IS ONLY ON THE ORDER OF 6
HOURS OR SO. THAT SAID...SNOW RATES OF AN INCH PER HOUR STILL SEEM
REASONABLE ON AVERAGE OVER ABOUT 6 HOURS GIVEN QPF EXPECTATIONS
AND RATIOS MORE ON THE ORDER OF 12-13 TO 1. THIS SEEMS LIKELY TO
YIELD UP TO AROUND 8 INCHES IN PORTIONS OF GARRETT AND TUCKER
COUNTIES...WITH THE NUMBERS QUICKLY FALLING OFF NORTHWEST OF
THERE.
GIVEN ALL THE AFOREMENTIONED LOGIC FOR ACCUMULATIONS...HEADLINES
WERE ALLOWED TO REMAIN AS IS FOR THIS SHIFT. WHILE ADVISORY
AMOUNTS GVEN THE QPF WITH MICROPHYSICAL PROBLEMS MAY NOT BE
REACHED IN PORTIONS OF THE ADVISORY AREA...THE QPF SPREAD WAS
STILL WIDE ENOUGH TO ALLOW FOR THE POSSIBILITY OF ADVISORY AMOUNTS
EVERYWHERE THEY WERE PREVIOUSLY ISSUED...AND GIVEN THE BASIC 100
PERCENT CHANCE OF SNOW...IT MAY WELL BE A DISSERVICE TO CANCEL
SAID ADVISORIES WHEN IT IS STILL CLEARLY GOING TO SNOW...AND
LIKELY ACCUMULATE AT LEAST LIGHTLY. ADDITIONALLY...WHILE THE
WARNINGS MAY NOT BE ACHIEVED IN PORTIONS OF THE RIDGES...HERE TOO
THE SAME LOGIC HOLDS. SO...HEADLINES REMAIN IN PLACE WITH
ACCUMULATION FORECAST JUST HEAVILY SKEWED TOWARD THE
SOUTHEASTERNMOST PORTIONS OF THE AREA...QUICKLY TAPERING BACK TO
AN INCH OR LESS BY THE TIME YOU GET AS FAR NORTHWEST AS JUST
WASHINGTON PA.
TEMPERATURES WERE CONSTRUCTED USING NAM CURVES GENERALLY.
HOWEVER...A LOWER STARTING POINT AND EXPECTATIONS FOR WET BULB
EFFECTS EARLY THIS MORNING COMBINED WITH DYNAMICAL COOLING FOR A
GOOD PORTION OF THE LATE MORNING AND EARLY AFTERNOON SHOULD
PRECLUDE ANYONE FROM WANDERING MUCH ABOVE FREEZING WHERE IT IS
SNOWING. AS A RESULT...ALL SITES ARE EXPECTED TO REMAIN ALL SNOW
WHERE THE PRECIPITATION REMAINS COHERENT. THINGS SHOULD QUICKLY
WIND DOWN FROM WEST TO EAST AS THE UPPER FRONT MOVES SWIFTLY FROM
WEST TO EAST THIS AFTERNOON. FRIES
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
ANY LINGERING SNOW IN THE FAR EAST THIS EVENING WILL END QUICKLY
AS THE LIFT AND MOISTURE HEAD TOWARD THE COAST WITH THE EXITING
LOW. HUGE DRY SLOT WILL OVERTAKE THE ENTIRE AREA THIS EVENING AND
MIXING HEIGHTS WILL BE WELL BELOW THE DENDRITIC GROWTH ZONE...
ENDING THE ATMOSPHERES ABILITY TO CREATE SNOW. CAA WILL BE GOING
ALL NIGHT...BUT WITH THE LACK OF DEEP MOISTURE AND A RATHER WEAK
AND UNORGANIZED FLOW ALOFT...DO NOT EXPECT ANY SNOW SHOWERS TO
REDEVELOP.
FOR THE MOST PART...THURSDAY MORNING LOOKS DRY AS THE FLOW ALOFT
REMAINS UNORGANIZED AND MIXING HEIGHTS ARE JUST TOO LOW TO REACH
INTO THE SNOW GROWTH ZONE. SHORTWAVE TROUGH WILL SWING THROUGH
LATE THURSDAY...INCREASING LARGE SCALE ASCENSION AND BRINGING ANOTHER
SHOT OF COLDER AIR THURSDAY NIGHT. WINDS ALOFT WILL INCREASE IN
SPEED AND BECOME WEST-NORTHWESTERLY. THE SNOW GROWTH ZONE BEGINS
TO LOWER AND LAKE ERIE WILL COME INTO PLAY. WILL BRING POPS BACK
IN ACROSS THE NORTH AND RIDGES THURSDAY AFTERNOON.
CAA CONTINUES THURSDAY NIGHT BEHIND EXITING SHORTWAVE TROUGH. FOR
A TIME...WINDS ALOFT LOOK GOOD FOR LAKE INFLUENCES AND THE SNOW
GROWTH ZONE WILL DROP INTO AN AREA OF HIGHER SATURATION. EXPECT AN
INCREASE IN SNOW SHOWER COVERAGE THURSDAY NIGHT...WITH THE NORTH
AND RIDGES THE MOST LIKELY LOCATIONS FOR ACCUMULATING SNOW.
SURFACE HIGH WILL BUILD IN ON FRIDAY AND THE ENTIRE ATMOSPHERE
WILL DRY OUT DURING THE MORNING HOURS. COULD SEE SOME LINGERING
FLURRIES ACROSS THE NORTH AND RIDGES FRIDAY MORNING...BUT THESE
TOO WILL END AS SUBSIDENCE AND THE DRIER AIR TAKES OVER.
A COLD DAY FRIDAY WITH TEMPS WELL BELOW SEASONABLE LEVELS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
MODELS COMING INTO GOOD AGREEMENT WITH ANOTHER WARM UP FOR THE
WEEKEND. MODELS ARE STILL TRYING TO FIGURE OUT HOW MUCH PRECIP
WILL DEVELOP SATURDAY NIGHT AND SUNDAY WITH PASSING WAVES IN THE
ZONAL FLOW ALOFT. EXPECT MOST OF SATURDAY NIGHT TO BE DRY WITH A
SHOWER POSSIBLE BY SUNDAY MORNING. LOOKING LIKE A BETTER CHANCE
FOR SHOWERS SUNDAY...PARTICULARLY IN THE AFTERNOON...AHEAD OF AN
APPROACHING COLD FRONT.
AREA WILL DRY OUT MONDAY WITH ANOTHER COOL DOWN ON TUESDAY.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS SHOULD CONTINUE UNTIL DAWN AT MOST SITES. SNOW WILL
ADVANCE NORTH-NORTHWESTWARD THROUGH THE MORNING HOURS AND AFFECT
MOST SITES OTHER THAN KZZV IN THE EARLY AFTERNOON. SOME
DETERIORATION TO IFR IS LIKELY GENERALLY EAST OF KPIT DURING THE
HEAVIEST WINDOW OF SNOW...HOWEVER THE WINDOW FOR ACCUMULATION AT
ALL SITES OTHER THAN KMGW SHOULD BE FAIRLY BRIEF. AS SNOW SHUTS
OFF BY EVENING...ABUNDANT LOW LEVEL MOISTURE SHOULD ALLOW FOR
STRATUS TO REMAIN A FIXTURE AT MOST SITES. FRIES
OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
PERIODIC RSTRNS ARE PSBL THRU THE WKEND WITH SVRL FAST MOVG
DISTURBANCES.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR MDZ001.
OH...NONE.
PA...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR PAZ074-
076.
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR PAZ023-
073-075.
WV...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR WVZ023-
041.
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR WVZ021-
022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 303 AM EST WED NOV 26 2014 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-WVZ001>004-012-270815- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL- 303 AM EST WED NOV 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-WVZ023-041-270815- GARRETT-PRESTON-TUCKER- 303 AM EST WED NOV 26 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ074-076-270815- WESTMORELAND RIDGES-FAYETTE RIDGES- 303 AM EST WED NOV 26 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ023-073-075-WVZ021-022-270815- INDIANA-WESTMORELAND-FAYETTE-MARION-MONONGALIA- 303 AM EST WED NOV 26 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550726.